Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 289, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2019, 12:22 AM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2019, 12:22 AM CDT (05:22 UTC)
- Expired
- Aug 17, 2019, 1:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Finney County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 12:46 AM CDT | TSTM WND GST 50 | Dighton, KS | MESONET STATION DW9499 DIGHTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2044 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2733 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted.
084
WUUS53 KDDC 170522
SVRDDC
KSC055-101-171-170615-
/O.NEW.KDDC.SV.W.0289.190817T0522Z-190817T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1222 AM CDT Sat Aug 17 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Finney County in southwestern Kansas...
Southeastern Scott County in west central Kansas...
Lane County in west central Kansas...
* Until 115 AM CDT.
* At 1221 AM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Healy to 13 miles northeast of
Garden City, moving northeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Dighton, Alamota, Pendennis, Healy, Amy and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10025 3853 10024 3826 10025 3826 10024
3810 10023 3806 10070 3870 10069
TIME...MOT...LOC 0521Z 234DEG 66KT 3871 10062 3808 10065
HAIL...1.00IN
WIND...70MPH
$$
TATRO2 follow-up statements
534
WWUS53 KDDC 170541
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1241 AM CDT Sat Aug 17 2019
KSC055-101-171-170615-
/O.CON.KDDC.SV.W.0289.000000T0000Z-190817T0615Z/
Finney KS-Scott KS-Lane KS-
1241 AM CDT Sat Aug 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHEASTERN FINNEY...SOUTHEASTERN SCOTT AND LANE COUNTIES...
At 1241 AM CDT, severe thunderstorms were located along a line
extending from near Healy to near Dighton to 12 miles west of
Kalvesta, moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dighton, Alamota, Pendennis, Healy, Amy and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10025 3853 10024 3826 10025 3826 10024
3815 10023 3815 10070 3870 10069
TIME...MOT...LOC 0541Z 269DEG 22KT 3858 10064 3850 10048 3811 10050
HAIL...0.88IN
WIND...60MPH
$$
TATRO371
WWUS53 KDDC 170605
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
105 AM CDT Sat Aug 17 2019
KSC055-101-171-170615-
/O.EXP.KDDC.SV.W.0289.000000T0000Z-190817T0615Z/
Finney KS-Scott KS-Lane KS-
105 AM CDT Sat Aug 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY...
SOUTHEASTERN SCOTT AND LANE COUNTIES WILL EXPIRE AT 115 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Kansas.
LAT...LON 3870 10025 3853 10024 3826 10025 3826 10024
3815 10023 3815 10070 3870 10069
TIME...MOT...LOC 0605Z 234DEG 66KT 3883 10020 3875 10004 3836 10006
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:58 PM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, Aug 16, 5:58 PM CDT, 6 hours 24 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 558 PM CDT Fri Aug 16 2019 ...Updated Aviation... .SYNOPSIS... Issued at 340 PM CDT Fri Aug 16 2019 The upper level ridge over the plains and southwestern United States that has been fluctuating in amplitude, latitude and longitude over past several weeks will continue to do so over the next week to 10 days. The ridge will amplify by Sunday and persist into Tuesday across the high plains, then weaken a bit and shift back southward by mid next week. && .SHORT TERM...(This evening through Saturday) Issued at 340 PM CDT Fri Aug 16 2019 Western Kansas will continue to be situated along the southern periphery of the westerlies through Saturday, with persistent and rich low level moisture along and north of a quasi-stationary front. In addition, upper level temperatures are rather cool by August standards (around -9C at 500mb). This leads high instability, with thunderstorms developing on the western high plains in the late afternoon in upslope flow, then moving across parts of western and central KS overnight. Thunderstorm chances are high along the I-70 corridor late this evening and overnight. By the time these storms make it into western Kansas their severity will be greatly diminished; but there may be some wind gusts as high as 60 mph around Hays and Wakeeney between 11 pm and 3 am. Storm chances father south at Dodge City and Garden City are lower (20-30% range). Another storm cluster may occur along the I-70 corridor Saturday night, but confidence on this is low. We just about have to take these situations one day at a time and refine the forecast about 12 hrs in advance. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Aug 16 2019 Upper level ridging will tend to inhibit convection Sunday through Tuesday, with hot and mainly dry weather. The upper level ridge is expected to weaken a bit by Wednesday so that small thunderstorm chances are back in the forecast for the Wednesday night to Friday time frame. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 536 PM CDT Fri Aug 16 2019 Main focus will be for HYS as a line of storms in eastern Colorado will move into western Kansas and track along the I-70 corridor tonight. Thunderstorms are expected to affect HYS between 03Z-07Z with the 04-06Z time range as the period where thunderstorms with heavy rain and strong surface winds will be moving through. Straight line wind threat will be higher with these thunderstorms as wind gusts could be 50-60 kts potentially. Most of the activity should be out of the HYS area after 08Z. Otherwise VFR conditions will be the case for the rest of the TAF sites through the time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 98 69 98 / 20 10 10 0 GCK 63 95 64 95 / 30 0 10 0 EHA 64 98 63 98 / 20 0 10 0 LBL 66 100 66 99 / 20 0 10 0 HYS 65 89 66 91 / 70 10 20 0 P28 72 101 73 100 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Tatro
Hazardous weather outlook, Aug 16, 4:49 AM CDT, 19 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 449 AM CDT Fri Aug 16 2019 KSZ030-031-043>046-061>066-074>081-084>090-171000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 449 AM CDT Fri Aug 16 2019 /349 AM MDT Fri Aug 16 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated strong to severe thunderstorms will be possible between 4 pm and sunset south and east of Dodge City. Hail up to the size of quarters, wind gusts of 60 mph and heavy rainfall will be the main hazards late today. There will also be a chance for severe thunderstorms after 7 pm north of a Johnson City to Garden City to Rush Center line. In this area wind gusts of 60 mph or greater, one to two inch hail and heavy rainfall will be possible with the strongest storms. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There will be a slight chance for strong to severe thunderstorms on Saturday with hail and strong gusty winds begin the main hazards. High temperatures of around 100 degrees can be expected from Sunday through Tuesday. These temperatures when combined with higher relative humidity on Monday may create excessive heat conditions. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Sunday - Excessive heat: Elevated risk * Monday - Excessive heat: Significant risk * Tuesday - Lightning: Limited risk - Excessive heat: Significant risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Elevated risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 pm along and south of a Pratt to Ashland line. Spotter activation may also be needed after 7 pm north of a Johnson City to Garden City to Rush Center line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 16, 10:24 PM CDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Dodge City KS 1024 PM CDT Fri Aug 16 2019 KSZ088-089-170415- Clark KS-Comanche KS- 1024 PM CDT Fri Aug 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COMANCHE AND SOUTHEASTERN CLARK COUNTIES UNTIL 1115 PM CDT... At 1023 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Buttermilk, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Protection, Sitka and Buttermilk. LAT...LON 3721 9965 3716 9900 3700 9900 3700 9965 TIME...MOT...LOC 0323Z 276DEG 45KT 3702 9940 TATRO
Special weather statement, Aug 16, 11:06 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Dodge City KS 1106 PM CDT Fri Aug 16 2019 KSZ030-031-170445- Trego KS-Ellis KS- 1106 PM CDT Fri Aug 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR TREGO AND ELLIS COUNTIES UNTIL 1145 PM CDT... At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm near Trego Center, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Wakeeney, Victoria, Walker, Catherine, Schoenchen, Ogallah, Collyer, Emmeram, Trego Center, Yocemento, Cedar Bluff, Munjor, Riga, Pfeifer, Toulon, Antonino and Voda. LAT...LON 3905 9904 3870 9905 3870 10015 3905 10015 TIME...MOT...LOC 0406Z 276DEG 45KT 3889 9984 TATRO
Special weather statement, Aug 16, 11:09 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Dodge City KS 1109 PM CDT Fri Aug 16 2019 KSZ061-062-170500- Kearny KS-Hamilton KS- 1109 PM CDT Fri Aug 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND NORTHERN KEARNY COUNTIES UNTIL MIDNIGHT CDT/1100 PM MDT/... At 1109 PM CDT/1009 PM MDT/, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Syracuse, moving northeast at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Hamilton and northern Kearny Counties. LAT...LON 3826 10113 3812 10111 3803 10170 3826 10180 TIME...MOT...LOC 0409Z 244DEG 36KT 3812 10164 TATRO
Special weather statement, Aug 16, 11:48 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Dodge City KS 1148 PM CDT Fri Aug 16 2019 KSZ043-170545- Scott KS- 1148 PM CDT Fri Aug 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 1245 AM CDT... At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Leoti, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Scott City, Shallow Water and Modoc. A Severe Thunderstorm Watch remains in effect until 700 AM CDT for west central Kansas. LAT...LON 3868 10074 3827 10072 3826 10112 3865 10113 TIME...MOT...LOC 0448Z 255DEG 26KT 3834 10127 TATRO
Special weather statement, Aug 17, 12:01 AM CDT, 21 minutes before
Special Weather Statement National Weather Service Dodge City KS 1201 AM CDT Sat Aug 17 2019 KSZ090-170530- Barber- 1201 AM CDT Sat Aug 17 2019 ...DYING RAIN SHOWERS WITH GUSTY WINDS WILL AFFECT EASTERN BARBER COUNTY... At 1159 PM CDT, a shower was located near Medicine Lodge, moving east at 30 mph. Wind gusts of 50 to 55 mph are possible with this shower. A 58 mph wind gust was reported at the Medicine Lodge Airport at 1156 PM. Locations impacted include... Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton. LAT...LON 3700 9883 3739 9864 3738 9835 3700 9835 TIME...MOT...LOC 0459Z 253DEG 26KT 3721 9854 TATRO
Local storm report, Aug 17, 12:03 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1203 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND GST 2 E MEDICINE LODGE 37.28N 98.55W
08/16/2019 M62 MPH BARBER KS ASOS
ASOS STATION KP28 MEDICINE LODGE.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 54 min |
| Aug 16, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 32 min |
| Aug 16, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 63 min |
| Aug 16, 8:58 PM CDT | Special Weather Statement | DDC | Clark | 47 min |
| Aug 16, 10:24 PM CDT | Special Weather Statement | DDC | Comanche | 51 min |
| Aug 16, 11:06 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 39 min |
| Aug 16, 11:09 PM CDT | Special Weather Statement | DDC | Kearny | 51 min |
| Aug 16, 11:22 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 53 min |
| Aug 16, 11:48 PM CDT | Special Weather Statement | DDC | Scott | 57 min |
| Aug 16, 11:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 53 min |
| Aug 17, 12:01 AM CDT | Special Weather Statement | DDC | Barber | 29 min |
| Aug 17, 12:11 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 49 min |
| Aug 17, 12:51 AM CDT | Special Weather Statement | DDC | Ness | 24 min |
| Aug 17, 12:53 AM CDT | Special Weather Statement | DDC | Rush | 52 min |
| Aug 17, 1:12 AM CDT | Special Weather Statement | DDC | Trego | 33 min |
| Aug 17, 1:16 AM CDT | Special Weather Statement | DDC | Ness | 44 min |
| Aug 17, 1:40 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 50 min |
| Aug 17, 1:46 AM CDT | Special Weather Statement | DDC | Trego | 44 min |
| Aug 17, 1:55 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 50 min |
| Aug 17, 2:01 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 44 min |
| Aug 17, 2:06 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 39 min |
| Aug 17, 2:41 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
| Aug 17, 3:08 AM CDT | Special Weather Statement | DDC | Ellis | 37 min |
| Aug 17, 6:53 PM CDT | Special Weather Statement | DDC | Scott | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.